MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a patient was undergoing placement of a fuhrman pleural/pneumopericardial drainage for treatment of a pneumothorax.The reporter states that the staff could not remove the guidewire after placement of the drain.The staff then removed the drain and guidewire as a single unit.The reporter stated that the guidewire came through one of the holes at the end of the pigtail and was hooked around the outside of the drain.A replacement device was obtained and the placement procedure completed.The event resulted in a prolonged procedure and delayed the inflation of the collapsed lung.No further event or patient information was received to date.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the wire guide became stuck in the catheter sideport.The wire guide is designed to have an outer diameter of 0.028 inches.The sideport is designed to have an outer diameter of 0.045 in.Both returned parts measured within spec.The wire guide shows damage 4.4 cm from the distal end, which indicates that the wire became caught in the sideport at the damaged area, leaving 4.4 cm of wire guide extending through the sideport.In order to achieve this, the wire guide would have to be advanced distally relative to the catheter (or, the catheter would have to be withdrawn relative to the wire).Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record indicated that the lot met all finished goods release criteria.It should be noted there were no other reported complaints for this lot number.The device is shipped with instruction for use (ifu) which notes: warnings (¿) "the wire guide should always advance without impedance to avoid perforation of any surrounding structures," and "the wire guide should always extend beyond the catheter tip to avoid perforation of any surrounding structures." the last step of instructions provided is: "advance the catheter into position.Remove the wire guide and attach the multipurpose adapter to catheter." based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined to be misuse of the product by the end user.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6460116
Report Number1820334-2017-00593
Device Sequence Number18973653
Product Code GBX
UDI-Device Identifier00827002557154
UDI-Public(01)00827002557154(17)190920(10)7290492
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PPD-850-WCE-IMH
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 DA